Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 511, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 4, 2009, 5:03 PM CDT for 4 counties in Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2009, 5:03 PM CDT (22:03 UTC)
- Expired
- Jul 4, 2009, 5:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Greer County, OK, Harmon County, OK, Jackson County, OK, Kiowa County, OK
The radar
The Altus AFB radar (KFDR), 64 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 785 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 042203
SVROUN
OKC055-057-065-075-042245-
/O.NEW.KOUN.SV.W.0511.090704T2203Z-090704T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
503 PM CDT SAT JUL 4 2009
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREER COUNTY IN SOUTHWEST OKLAHOMA...
EASTERN HARMON COUNTY IN SOUTHWEST OKLAHOMA...
JACKSON COUNTY IN SOUTHWEST OKLAHOMA...
WESTERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA...
* UNTIL 545 PM CDT
* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF
LONE WOLF TO MANGUM TO 10 MILES NORTHWEST OF DUKE...MOVING
SOUTHEAST AT 25 MPH.
HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 70 MPH...
* LOCATIONS IN THE WARNING INCLUDE ALTUS AND HOBART.
LAT...LON 3512 9938 3498 9881 3456 9918 3439 9967
3484 9986
TIME...MOT...LOC 2203Z 309DEG 20KT 3500 9932 3486 9949
3476 9971
$$1 follow-up statement
000
WWUS54 KOUN 042232
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CDT SAT JUL 4 2009
OKC055-057-065-075-042245-
/O.CON.KOUN.SV.W.0511.000000T0000Z-090704T2245Z/
JACKSON OK-KIOWA OK-GREER OK-HARMON OK-
532 PM CDT SAT JUL 4 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN HARMON...GREER...WESTERN KIOWA AND JACKSON
COUNTIES...
AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
LONE WOLF TO BLAIR TO 3 MILES NORTHWEST OF DUKE...MOVING SOUTHEAST AT
25 MPH.
HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...
A GUST FRONT WELL AHEAD OF THESE STORMS WILL PRODUCE WIND GUSTS OF
40 TO 50 MPH. THIS GUST FRONT HAS MOVED THROUGH DUKE...ALTUS...AND
FRIENDSHIP.
* LOCATIONS IN THE WARNING INCLUDE ALTUS AND HOBART.
LAT...LON 3481 9983 3493 9958 3512 9937 3498 9881
3456 9918 3439 9967
TIME...MOT...LOC 2231Z 309DEG 20KT 3490 9917 3476 9934
3469 9961
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:06 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 4, 3:06 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 306 PM CDT SAT JUL 4 2009 .DISCUSSION... OUTFLOW BOUNDARY BECOMING STATIONARY ACROSS SOUTHWEST INTO SOUTH- CENTRAL OKLAHOMA AND IS STARTING TO LIGHT UP WITH SCATTERED STORMS. COLD FRONT ACROSS NORTHWEST AND NORTH-CENTRAL OKLAHOMA MAY SEE MORE ISOLATED CONVECTION...BUT MOST WIDESPREAD ACTIVITY EXPECTED WHEN BOUNDARIES MERGE THIS EVENING AND WEAK FORCING FROM EASTERN NEW MEXICO AND WEST TEXAS IMPACTS ELEVATED BOUNDARIES. MOST OF THIS CONVECTION SHOULD BE WELL SOUTH OF INTERSTATE-40...BUT CONFIDENCE NOT REAL HIGH HOW FAR NORTH SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL EXTEND OF SURFACE FEATURES. WILL LEAVE HIGHEST POPS NEAR AND SOUTH OF INTERSTATE 40 AND CONSIDERED GOING EVEN HIGHER ALONG RED RIVER VALLEY TOWARD AND AFTER MIDNIGHT. HEAVY RAIN COULD BE AN ISSUE LATER ON TONIGHT AND THERE WILL CONTINUE TO BE A MARGINAL HAIL AND DAMAGING WIND THREAT THROUGH EARLY EVENING. BEFORE MID-UPPER LEVEL RIDGE BUILDS IN OVER THE REGION EARLY TO MID NEXT WEEK...WE COULD SEE SOME NORTHWEST FLOW ACTIVITY AFFECT FAR WESTERN OKLAHOMA AND PARTS OF NORTH TEXAS THROUGH AT LEAST MONDAY MORNING. QUITE HOT BY LATE NEXT WEEK INTO NEXT WEEKEND WITH UPPER RIDGE OVER OR JUST NORTH OF OKLAHOMA. GFS GRIDDED DATA GENERALLY ACCEPTED WITH FIRST PERIOD TWEAKS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 89 67 91 / 60 10 10 10 HOBART OK 73 93 67 91 / 60 20 20 20 WICHITA FALLS TX 75 91 69 91 / 70 60 10 20 GAGE OK 65 87 63 87 / 20 10 20 20 PONCA CITY OK 69 86 63 90 / 20 0 10 10 DURANT OK 75 90 69 89 / 70 40 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 30/11
Hazardous weather outlook, Jul 4, 11:50 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT SAT JUL 4 2009
OKZ004>048-050>052-TXZ083>090-051200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT SAT JUL 4 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A LINE FROM PERRY TO
ENID... TO TALOGA AND CHEYENNE... AND INCLUDES ALL OF WESTERN NORTH
TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
MID-AFTERNOON THROUGH THE EVENING HOURS. ISOLATED SEVERE
THUNDERSTORMS WILL STILL BE POSSIBLE AFTER MIDNIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.
DISCUSSION...
A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT
PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA EARLY THIS AFTERNOON.
INITIALLY...SEVERE WEATHER IS NOT ANTICIPATED WITH THIS ACTIVITY.
HOWEVER...MULTIPLE SURFACE BOUNDARIES FROM EARLIER CONVECTION...
ALONG WITH A SURFACE COLD FRONT MOVING THROUGH NORTHERN AND WESTERN
OKLAHOMA THIS AFTERNOON...WILL SERVE AS A SOURCE OF CONVERGING WINDS
FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
AHEAD OF THE FRONT...TEMPERATURES WILL CLIMB INTO THE 90S ACROSS
MUCH OF OKLAHOMA WITH TRIPLE DIGIT TEMPERATURES EXPECTED ACROSS
PORTIONS OF SOUTHERN OKLAHOMA AND NORTH TEXAS. THIS HOT WEATHER
WILL CREATE AN ATMOSPHERE WITH MODERATELY HIGH INSTABILITY...AND AN
ENVIRONMENT THAT WILL SUPPORT THE POTENTIAL FOR ISOLATED AREAS OF
DAMAGING THUNDERSTORM WINDS. HAIL JUST ABOVE SEVERE LEVELS WILL ALSO
BE POSSIBLE WITH THE STRONGEST STORMS.
THUNDERSTORMS WILL CONTINUE OVERNIGHT AS THE COLD FRONT CONTINUES TO
MOVE SOUTH THROUGH OKLAHOMA AND NORTH TEXAS... BUT INSTABILITY WILL
DECREASE OVERNIGHT PRODUCING LOWER CHANCES OF SEVERE WEATHER.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUL 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
TEMPERATURES AROUND 100 AND HEAT INDICES OF 100 TO 105 WILL BE
POSSIBLE OVER FAR SOUTHERN OKLAHOMA AND NORTH TEXAS. IF YOU ARE OUT
THIS AFTERNOON AND EARLY EVENING...DRINK PLENTY OF WATER AND TAKE
FREQUENT BREAKS FROM THE SUN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL PERSIST INTO TUESDAY... MAINLY ACROSS
PORTIONS OF SOUTHERN AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.
SEVERE WEATHER CHANCES WILL BE LOW.
OTHER HAZARDOUS WEATHER...
WITH A DEEP LAYER OF WARM AIR EXPECTED TO BECOME ESTABLISHED OVER
THE SOUTHERN PLAINS FROM MID-WEEK THROUGH FRIDAY...HOT TEMPERATURES
AND ASSOCIATED HIGH HEAT INDICES ARE EXPECTED.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.In the hours before
Special weather statement, Jul 4, 4:18 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 418 PM CDT SAT JUL 4 2009 OKZ033-034-042145- GREER OK-HARMON OK- 418 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER AND HARMON COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF MADGE AT 419 PM CDT...MOVING EAST AT 10 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Local storm report, Jul 4, 4:35 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
435 PM CDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 9 E CORDELL 35.30N 98.82W
07/04/2009 E0.75 INCH WASHITA OK PUBLIC
0425 PM TSTM WND GST 9 E CORDELL 35.30N 98.82W
07/04/2009 E80 MPH WASHITA OK PUBLIC
&&
FMSpecial weather statement, Jul 4, 4:37 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 437 PM CDT SAT JUL 4 2009 OKZ025-042200- OKLAHOMA OK- 437 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR OKLAHOMA COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER NORTHERN OKLAHOMA CITY AT 437 PM CDT...MOVING EAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN OKLAHOMA COUNTY...INCLUDING THE CITIES OF EDMOND AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
Special weather statement, Jul 4, 4:42 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 442 PM CDT SAT JUL 4 2009 OKZ021-022-034-035-042200- BECKHAM OK-WASHITA OK-KIOWA OK-GREER OK- 442 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER...KIOWA AND WASHITA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF RETROP AT 442 PM CDT...MOVING EAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Local storm report, Jul 4, 4:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 8 E CLARITA 34.48N 96.29W
07/04/2009 COAL OK PUBLIC
25 FEET TALL HICKORY TREE, ONE FOOT IN DIAMETER, BLOWN
DOWN BY THUNDERSTROM WIND GUST.
&&
FMSpecial weather statement, Jul 4, 4:55 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 455 PM CDT SAT JUL 4 2009 OKZ021-033>035-042230- BECKHAM OK-KIOWA OK-GREER OK-HARMON OK- 455 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER...HARMON AND KIOWA COUNTIES. THE LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES NORTH OF LONE WOLF TO 14 MILES WEST OF HOLLIS AT 455 PM CDT...MOVING EAST-SOUTHEAST AT 15 MPH. WIND GUSTS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN BECKHAM...GREER...HARMON AND KIOWA COUNTIES...INCLUDING THE CITY OF HOBART...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:58 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 49 min |
| Jul 4, 4:02 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 58 min |
| Jul 4, 4:28 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Custer, Washita | 62 min |
| Jul 4, 4:36 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 54 min |
| Jul 4, 4:58 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 62 min |
| Jul 4, 5:22 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Coal, Johnston, Marshall | 53 min |
| Jul 4, 5:37 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 38 min |
| Jul 4, 6:04 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 41 min |
| Jul 4, 6:12 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 48 min |
| Jul 4, 6:42 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 48 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.